Ask Dr. Marla: My eight-month-old has had diarrhea for more than four weeks. What should we do?
By Dr. Marla Shapiro
on June 13, 2013
My eight-month-old daughter has had diarrhea for more than
four weeks. We have bounced around from walk-in clinic, to our
family doctor, to the hospital trying to get to the bottom of it,
but with no success. Diagnoses have ranged from teething to a
virus. She has had fevers on and off and is pulling and poking at
her right ear. Since she is not dehydrated, the doctors have all
said she is fine and it will resolve itself. Do you have any advice?
There really are two parts to this
answer. First, the most important thing is have
continuity of care rather than the fragmented
care you have had. You have – in your words
– bounced around to different healthcare
situations and in many of these, there is no
continuity of care and no one who sees the
whole picture. If you had been seeing one
physician throughout her illness, it would be
clearer if this was all one illness or a series of
episodic unrelated illnesses.
The second part of the question is about
diarrhea – what is it and what is causing it. The
Hospital for Sick Children describes diarrhea
as frequent bowel movements that are loose or
watery. First I would find out exactly what you
mean when you say diarrhea. You may have
been asked similar questions to these:
How many bowel movements is she having
What is their consistency?
What were her bowel movements like before?
• Did the change in bowel movements coincide
with a dietary change or travel abroad?
Are there any other signs such as an ongoing
fever and if so, how high is it?
Is anyone else at home experiencing a change
in their bowel movements?
Has your child lost any weight?
Diarrhea is typically caused by a virus, bacteria
or parasite. It is often caused by an infection
that involves the lining of the intestines. While
other primary illnesses might have loose stools
associated with it, teething and ear infections
will not cause ongoing diarrhea for more than
the four weeks you are noting.
Antibiotics can also cause diarrhea. (Was
your child given an antibiotic prior to these
complaints?) Medical conditions called
malabsorption syndromes can also affect food
absorption from the bowels. It is most critical to
make sure that your child is well nourished and
You have not said your child has been
vomiting or described mucus or blood in
the stool, which is very reassuring. You can
continue a normal diet at this time.
Go back to your primary care provider.
Document how many stools a day your child is
having, any other signs such as blood or mucus
in the stool and any relation between bowel
movement and time of eating. Your physician
might refer your child to a gastroenterologist to
make sure there is no issue with malabsorption
or any other underlying cause of the ongoing